Thunderstorm Wind, Wayne
- When
- May 31, 8:50 AM EST
- Where
- Wayne County, Sodus
- Measured
- 50 kt (58 mph)
- Property damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.233, -77.067
Thunderstorms moved across the region ahead of a cold front. The thunderstorms produced damaging winds and hail up to 3/4" in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms moved across the region ahead of a cold front. The thunderstorms produced damaging winds and hail up to 3/4" in diameter. The winds downed trees and power lines and scattered power outages were reported. Structural damage to a barn and outbuildings occurred in Martinsburg. A home also suffered damage in Bushnell Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 31, 7:57 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 857 AM EDT FRI MAY 31 2002 THE PREFRONTAL SQUALL LINE IS CURRENTLY PUSHING THROUGH THE GENESEE VALLEY AT ABOUT 40 MPH. AT THIS RATE...THE CONVECTION WILL REACH OUR EASTERN LAKE ONTARIO COUNTIES BY 10 AM. THEREFORE...I WILL MAKE A QUICK UPDATE TO ACCOUNT FOR EARLIER STARTING TIME ON THE PCPN. .BUF...NONE. (SPS FOR SVR WX POTENTIAL) TJP
NYZ001>008-010>014-019>021-311600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 428 AM EDT FRI MAY 31 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF WESTERN NEW YORK TODAY... A COLD FRONT OVER MICHIGAN THIS MORNING WILL MOVE QUICKLY EAST AND CROSS WESTERN NEW YORK DURING THE AFTERNOON. A LARGE AREA OF SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE REGION THIS MORNING AND SOME CLEARING IS EXPECTED PRIOR TO THE FRONTAL PASSAGE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AROUND OR SHORTLY AFTER NOON ACROSS THE WESTERN SOUTHERN TIER AND MOVE NORTHEAST ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION THROUGH THE EARLY AND MID AFTERNOON HOURS. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO REACH SEVERE LIMITS...WHICH WOULD INCLUDE WIND GUSTS OVER 58 MPH OR HAIL 3/4 INCH DIAMETER OR LARGER. THE THREAT FOR SEVERE STORMS WILL BE MUCH LOWER IN THE IMMEDIATE BUFFALO AREA AND ALONG THE LAKE ERIE SHORE DUE TO THE COOLER SOUTHWEST WINDS OFF THE LAKE. IN ADDITION...THE SEVERE THREAT IS LESS EAST OF LAKE ONTARIO AS ENOUGH CLEARING TO CREATE PREFRONTAL HEATING IS NOT EXPECTED. SKIES SHOULD CLEAR FROM WEST TO EAST LATER THIS AFTERNOON AND EARLY EVENING FOLLOWING THE FRONTAL PASSAGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.WERH.NOAA.GOV/ER/BUF. MCLAUGHLIN
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298780, 5298781, 5298782, 5298872, 5298873, 5298874.